Audiological Evaluation of Patients Taking Kanamycin for Multidrug Resistant Tuberculosis

Document Type: Original

Authors

1 Department of Otorhinolaryngology, Government Medical College, Patiala, Punjab, India.

2 Department of Pulmonary Medicine, Government Medical College, Patiala, Punjab, India.

Abstract

Introduction:
The incidence of multidrug resistant tuberculosis is increasing in developing countries. Aminoglycosides are an integral part of second-line drugs, however ototoxicity is a major limitation for their use. This study aims to determine the extent of hearing loss in patients taking one of the commonly prescribed drugs for Multidrug resistant tuberculosis (MDR-TB), Kanamycin, at a Government Medical College, Patiala, Punjab, India, which is a 1200 bed tertiary care hospital.
 Materials and Methods:
A total of 100 patients (68 males and 32 females) with confirmed diagnosis of MDR-TB were included in this study conducted between January 2012 and February 2014. Subjects were between 15 to 60 years of age, with a mean age of 37.46 ± 10.1. Pure tone audiometry (PTA) was performed before the start of the therapy, as a baseline, and was repeated after 1 week and 6 weeks of Kanamycin use to assess hearing loss as an effect of therapy.
 Results:
Of the 100 patients examined, ototoxicity was found in 18 subjects post therapy. Incidence of high frequency hearing loss was 2% at week 1, and 12% after 6 weeks of follow up. However, 4% of the cases developed flat loss at week 6. The hearing loss was bilateral in 13 patients and unilateral in 5 patients. Ototoxicity was more common in males (66.67%) compared to females (33.3%). Maximum cases were found in the age group of 36 to 45 years (36.8%), the majority being from a rural background (83.3%). The association with socioeconomic status (P=0.024) and co-morbid conditions like diabetes and hypertension (P=0.001) reached statistical significance.
 Conclusion: 
Lack of specific guidelines to monitor patients taking aminoglycosides makes ototoxicity a major adverse effect of their use in MDR-TB. More studies are mandated to study the risk factors associated with the development of ototoxicity and for the development of alternate drugs for the treatment of MDR-TB.

Keywords

Main Subjects


1. World Health Organization, Geneva, Switzerland. Global tuberculosis control.WHO/HTM/TB/2011: 16.

2. Sande MA, Mandell GL. Antimicrobial agents. The aminoglycosides. In: Gilman. The Pharmacological Basis of Therapeutics. 8th ed. Pergamon Press: New York; 1990:1098–116.

3. Wu WJ, Sha SH, Schacht J. Recent advances in understanding aminoglycoside ototoxicity and its prevention. Audiol. Neuro-otol 2002; 7: 171–4.

4. Brummett R E, Fox K E. Aminoglycoside-induced hearing loss in humans. Antimicrob Agents Chemother 1989; 33: 797–800.

5. American Speech-Language-Hearing Association audiologic management of individuals receiving cochleotoxic drug therapy. Guidelines for audiologic management of individuals receiving cochleotoxic drug therapy. ASHA 1994;34(12): 11-9.

6. Duggal P, Sarkar M. Audiologic monitoring of multidrug-resistant tuberculosis patients on aminoglycoside treatment with long term follow-up. BMC Ear, Nose and Throat Disorders 2007; 7: 1-7.

7. Campbell KC. Audiologic monitoring for ototoxicity. In: Roland P, Rutka J.Ototoxicity.B C Decker; 2004: 153-60.          

8. Fausti SA, Helt WJ, Gordon JS, Reavis KM, Philips DS, Konard DL. Audiologic monitoring for ototoxicity and patient management. In: KCM Campbell. Pharmacology and ototoxicity for audiologists. New York: Thomson Delmar Learning; 2007, 1st ed, Ch. 17.                

9. Javadi MR, Abtahi B, Gholami K, Moghadam BS, Tabarsi P, Salamzadeh J. The Incidence of Amikacin Ototoxicity in Multidrug-Resistant Tuberculosis Patients.Iranian Journal of Pharmaceutical Research 2011; 10 (4): 905-911.

10. de Jager P, Altena RV. Hearing loss and nephrotoxicity in long-term aminoglycoside treatment in patients with tuberculosis. Int J Tuberc Lung Dis 2002; 6(7):622–7.

11. Harris T, Bardien S, Schaaf HS, Petersen L, de Jong G, Fagan JJ. Aminoglycoside-induced hearing loss in HIV-positive and HIV-negative multidrug-resistant tuberculosis patients. S Afr Med J 2012; 102(6):363-6.

12. Moore RD, Smith CR, Lietman PS. Risk factors for the development of auditory toxicity in patients receiving aminoglycosides.J Infect Dis 1984;149:23-30.

13. Gatell J M, Ferran F, Araujo V, Bonet M, Soriano E, Traserra J et al. Univariate and multivariate analyses of risk factors predisposing to auditory toxicity in patients receiving aminoglycosides. Antimicrob Agents Chemother 1987; 31: 1383–7.

14. Gulbay BE, Gurkan OU, Yildiz OA, Onen ZP, Erkekol FO, Baccioglu, A et al. Side effects due to primary antituberculosis drugs during the initial phase of therapy in 1149 hospitalized patients for tuberculosis.Respiratory Medicine 2006;100:1834-42.

15. Bainbridge K, Hoffman H, Cowie C. Diabetes and hearing impairment in the United States: Audiometric evidence from the National Health and Nutrition
Examination Survey, 1999 to 2004. Annals of Internal Medicine, 2008; 149, 1–10.

 

16. Seddon JA, Thee S, Jacobs K, Ebrahim A, Hesseling AC, Schaaf HS. Hearing loss in children

treated for multidrug resistant Tuberculosis. J Infect 2013; 66(4):320-9.